A mother has released a shocking photo of her son who overdosed on methadone after he became addicted to painkillers.
Teresa Burke, whose 22-year-old son Kealan passed away a year after taking the heroin substitute, believes the graphic picture taken during the final days of his life will help save lives and prevent drug abuse.
The image forms part of a hard-hitting documentary his mother helped create, Metro reports.
“He was doubly incontinent; a quadriplegic; he couldn’t swallow; couldn’t hear and he couldn’t see,” she said. “We don’t think he could feel anything either. He was in a vegetative state. It was awful.”
Popular VideoThis judge looked an inmate square in the eyes and did something that left the entire courtroom in tears:
Kealan, who was a second year student at the University of Ulster in Coleraine, Northern Ireland, started messing with drugs when he was 17.
He was given a warning by police after being caught taking ecstasy, and had become hooked on prescription drugs including diazepam.
Kealan spent his last year receiving care every day and night in a nursing home. Unfortunately, he died in February 2009, one week after his 22nd birthday.
"I want to show the reality of it," Teresa Burke said, according to Mirror.co.uk. "Drugs might make you feel good for a short time, or even a long time, but they can kill you and leave devastated families behind.”
She added: ”It helps me enormously to know that Kealan's life has been for a reason and that reason is to help someone else. I would like to think that somebody out there will get the message and not take drugs.”